Alert archive / Vermont / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Burlington, VT

May 8, 2010Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 8, 2010, 6:26 PM EDT for Rutland County, Vermont. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2010, 6:26 PM EDT (22:26 UTC)
Expired
May 8, 2010, 7:19 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:11 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 8, 3:11 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
311 PM EDT SAT MAY 8 2010

.SYNOPSIS...
LOW PRESSURE WILL CROSS AND PUSH EAST OF THE AREA TONIGHT INTO
SUNDAY ALONG WITH SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS...
ESPECIALLY ACROSS THE NORTHERN HIGHER TERRAIN. BLUSTERY WEST WINDS
WILL ALSO DEVELOP ACROSS THE ENTIRE AREA THROUGH THE PERIOD BEFORE
SLOWLY ABATING BY SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL
SLOWLY BUILD INTO THE REGION BY MONDAY WITH CONTINUED COOL WEATHER
AND THE THREAT OF WIDESPREAD FROST BY MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 239 PM EDT SATURDAY...CHANGEABLE CONDS STILL ON TAP FOR
TONIGHT AS FCST AREA TRANSITIONS TO A MUCH COOLER EARLY SPRINGTIME
PATTERN OVER THE NEXT FEW DAYS. LATEST ANALYSIS SHOWING RATHER
COMPLEX DOUBLE-BARRELLED LOW PRESSURE SYSTEM CURRENTLY CROSSING OUR
AREA. INITIAL WIND SHIFT LINE IN THE PROCESS OF PUSHING ACROSS VT
COUNTIES ATTM WITH BROKEN BAND OF LIGHT SHOWER ACTIVITY. SECOND AND
MORE POTENT FRONTAL BOUNDARY ASSOC W/WRN LOW PRESSURE MEMBER
CONTINUES TO RACE EASTWARD ACROSS SRN ONTARIO SOUTHWARD INTO
WRN/CNTRL NY STATE W/ADDL SCT/NUMEROUS SHRA ACTIVITY ALONG WITH A
FEW EMBEDDED RUMBLES OF THUNDER. WHILE DECENT ISALLOBARIC COUPLET
EXISTS W/ERN BNDRY...MUCH MORE IMPRESSIVE COUNTERPART APPARENT WITH
WRN BNDRY WITH LATEST MSAS ANALYSIS SHOWING POST-FRONTAL 3 HR
PRESSURE RISES IN EXCESS OF 5/6 MB. INDEED...MANY WIND DAMAGE
REPORTS AND WIND GUSTS IN EXCESS OF 50 TO 60 MPH ACROSS WRN NY ATTM.
GOOD NEWS IS I'M NOT EXPECTING WIND GUSTS OF THIS MAGNITUDE ACROSS
OUR AREA...THOUGH WILL CONTINUE TO MENTION GUSTY WINDS IN THE 30 TO
40 MPH RANGE OR SO BY THIS EVENING AND INTO THE OVERNIGHT HOURS AS
SECONDARY FRONT SWEEPS EASTWARD. AS FOR CHCS OF PCPN...WITH DRY SLOT
CURRENTLY PUSHING ACROSS THE AREA ONLY EXPECT WIDELY SCT TO SCT
SHOWER ACTIVITY THROUGH THE LATE AFTERNOON/EARLY EVENING HOURS
BEFORE COVERAGE INCREASES LATER THIS EVENING WITH DEEPER MOISTURE
BEHIND SECONDARY FROPA. WITH MEAN BNDRY LYR FLOW TURNING WESTERLY TO
WEST-NORTHWESTERLY OVER TIME TONIGHT...HIGHEST COVERAGE TO LIKELY
OCCUR ACROSS THE NRN HIGHER TERRAIN WITH DEEPER VALLEY LOCALES BEING
SHADOWED BY DOWNSLOPING EFFECTS. A QUICK LOOK AT 925--850 MB THERMAL
PROFILES SUPPORT PRIOR THOUGHTS OF PCPN MIXING WITH OR CHANGING TO
SNOW ACROSS THE HIGHER TERRAIN LATER TONIGHT WHERE A FEW SLUSHY
INCHES POSSBL...MAINLY ABOVE 1500 FEET. WITH SUCH DECENT MIXING IN
THE BNDRY LYR OVERNIGHT HAVE LEANED A TAD MILDER THAN BLENDED MOS
MIN TEMP GUIDANCE AND GENERALLY CLOSE TO LAMP NUMBERS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 239 PM EDT SATURDAY...BY TOMORROW SFC LOW AND ASSOC UPPER
TROUGH CONTINUE TO PUSH RATHER QUICKLY OFF TO THE NORTHEAST WITH
BLUSTERY COOL CONDS EXPECTED. INDEED...LOW LVL THERMAL PROFILES ONLY
SUPPORT HIGHS FROM THE U30S TO M40S ACROSS MOST OF THE
AREA...PERHAPS NEAR 50 FAR SOUTHEAST IN FAVORED DOWNSLOPING AREAS OF
THE LWR CT RVR VALLEY...SO BUNDLE UP. STILL A GOOD THREAT OF SCT
SHRAS AND/OR SHRASN...MAINLY ACROSS OUR NRN MTNS...ESP VT DURING
THE FIRST HALF OF THE DAY BEFORE DEEPER MOISTURE BEGINS TO WANE. ANY
MINOR ADDL ACCUM WOULD OCCUR EARLY IN THE DAY AND MAINLY ABOVE 2000
FEET OR SO. ANY LINGERING NRN VT SHRASN TO WANE AND END OVERNIGHT
SUNDAY INTO EARLY MONDAY MORNING AS SFC HIGH PRESSURE ACROSS THE
GREAT LAKES MAKES SLOW INROADS INTO OUR REGION. WHILE CLOUDS LIKELY
TO HANG TOUGH ACROSS THE EAST THROUGH MUCH OF THE NIGHT...SKIES TO
BEGIN TO CLR OUT ACROSS OUR NRN NY ZONES LATE. TRICKY TEMP FCST
HERE AS ALL INDICATIONS ARE THAT WHILE TEMPERATURES WILL FLIRT NEAR
OR BELOW THE FREEZING MARK IN OVERNIGHT...ENOUGH CLOUDS AND WIND
WILL PERSIST IN THE BNDRY LYR TO PRECLUDE FROST. ALSO... COLDEST
SPOTS TO OCCUR IN AREAS WHERE GROWING SEASON HAS NOT YET BEGUN AND
WITH SCT SHRASN STILL A POSSIBILITY THROUGH THE FIRST HALF OF THE
NIGHT NORTHEAST WILL OPT TO PRECLUDE MENTION OF "FROST". GIVEN
CONTINUED WIND...HAVE ALSO NUDGED MIN TEMPS UP SOMEWHAT ABV CURRENT
GUIDANCE...THOUGH PERSONS WITH TENDER VEGETATION SHOULD BE AWARE
THAT NEAR OR BELOW FREEZING TEMPS ARE POSSBL IN SOME AREAS OVERNIGHT.

THEREAFTER...AFOREMENTIONED HIGH PRESSURE THEN BUILDS EASTWARD ATOP
THE AREA DURING MONDAY WITH MAINLY SUNNY COOL CONDS AND SLOWLY
ABATING WINDS. HIGHS SHOULD REBOUND SLIGHTLY INTO THE 50S AREA
WIDE...THOUGH THESE VALUES STILL AROUND 10 DEGREES BELOW NORMAL.
BY MONDAY NIGHT HIGH CRESTS OVERHEAD WITH CLR SKIES AND LIGHT WINDS
ALLOWING OPTIMAL RADIATIONAL COOLING PROCESSES TO OCCUR. INDEED
FEEL FAIRLY CONFIDENT THIS WILL BE THE COLDER NIGHT OF THE PERIOD
WITH WIDESPREAD FROST AND/OR FREEZING CONDS LIKELY IN MANY AREAS.
THUS PERSONS W/AGRICULTURAL INTERESTS OR WHO'VE ALREADY PLANTED
TENDER VEGETATION SHOULD KEEP ABREAST OF LATEST TEMP FCSTS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 308 PM EDT SATURDAY...BELOW NORMAL TEMPS THRU THE PERIOD.
RIDGE AXIS WILL BE OVER FORECAST AREA TUESDAY MORNING...THEN MOVE
EAST TO NEW ENGLAND COAST BY TUESDAY EVENING. MEANWHILE...LOW
PRESSURE AND ASSOCD WRMFNT WILL MOVE INTO THE OH VLY TUES PM. SO
AFTER A CLEAR AND COLD START TO THE DAY WITH WIDESPREAD
FROST...EXPECT SUNSHINE TO BE FOLLOWED BY INCR CLDS...WITH A CHC
OF RAIN LATER IN THE DAY OVER WRN ZONES. 850 MB TEMPS ONLY WARM TO
AROUND +2C...SO DESPITE SOME SUNSHINE IT WILL STILL BE RATHER
COOL...WITH HIGHS MAINLY IN THE LOW TO MID 50S. PCPN CHANCES INCR
TUESDAY NIGHT WITH APRCH OF LOW PRESSURE AND WRMFNT FROM OH VLY.
LOOKS LIKE MAINLY RAIN...ALTHO SOME WET SNOW MAY BE MIXED IN OVER
NC/NE VT. CHANCE OF RAIN CONTINUES WEDNESDAY AS LOW TRACKS FROM
PENNSYLVANIA TO SOUTH OF NEW ENGLAND. CONTD COOL WITH HIGHS MAINLY
IN 50S NORTH AND 40S SOUTH WHERE PCPN CHANCES HIGHEST. DRYING
CONDITIONS WED NITE AS ULVL TROF AND SFC LOW MOVE EAST OF THE
AREA...ALLOWING FOR HIGH PRESSURE TO BUILD IN FROM N-NW. SHRTWV
MOVING EAST FROM THE GRTLKS WILL WEAKEN AS IT MOVES THRU RIDGE
OVER THE NORTHEAST. HAVE INCLUDED A LOW CHC OF SHWRS FOR THURS
PM/NIGHT. SERIES OF WEAKENING SHRTWVS WILL BRING SOME CLOUDS
FRI/SAT...BUT ONLY SLITE CHC OF SHWRS DURING THIS PERIOD...ALONG
WITH SOME MODERATION IN TEMPS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THROUGH 12Z SUNDAY...A LOW PRESSURE AREA NEAR KART AT 11Z SATURDAY
WILL BE OVER THE CANADIAN MARITIMES BY 12Z SUNDAY. THE HIGHER
TERRAIN OF THE ADIRONDACKS AND GREEN MOUNTAINS WILL BE OBSCURED IN
CLOUDS THROUGH THE PERIOD. PERIODS OF RAIN THIS MORNING WILL TAPER
OFF TO SHOWERS THIS AFTERNOON...AREAS OF MVFR IN RAIN AND LOW
CEILINGS THROUGH THE PERIOD. SURFACE PRESSURE GRADIENT TO TIGHTEN
LATE THIS AFTERNOON AS THE LOW TRACKS UP THE SAINT LAWRENCE VALLEY
INTO QUEBEC. EXPECTING SURFACE WIND GUSTS OF 20 KNOTS OR GREATER
TO DEVELOP IN THE 18Z-20Z TIME RANGE AND CONTINUE THROUGH 12Z
SUNDAY. COLDER AIR TO WORK INTO THE REGION TONIGHT...SO EXPECTING
A CHANGE OVER TO SNOW ACROSS THE ADIRONDACKS AND SAINT LAWRENCE
VALLEY OF NORTHERN NEW YORK IN THE 03Z-06Z SUNDAY TIME RANGE.

OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...
12Z SUNDAY THROUGH 12Z MONDAY...VFR/MVFR IN RAIN SHOWERS.
GUSTY WINDS THROUGH 00Z MONDAY.
12Z MONDAY THROUGH 06Z WEDNESDAY...VFR UNDER RIDGE OF HIGH
PRESSURE.
06Z WEDNESDAY THROUGH 00Z THURSDAY...MVFR/IFR IN RAIN SHOWERS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...RJS
AVIATION...RJS
Hazardous weather outlook, May 8, 4:56 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
456 AM EDT SAT MAY 8 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-090900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
456 AM EDT SAT MAY 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE AREA OVER WESTERN NEW YORK STATE EARLY TODAY WILL
MOVE NORTHEAST UP THE SAINT LAWRENCE VALLEY AND BE OVER QUEBEC TONIGHT.

THERE IS A CHANCE FOR SOME THUNDERSTORMS TODAY ACROSS THE REGION.
STRONG AND GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT WITH WIND GUSTS OF 35 TO 45 MPH EXPECTED...
WITH HIGHER WIND GUSTS LIKELY OVER THE HIGHER ELEVATIONS OF THE
ADIRONDACKS AND GREEN MOUNTAINS.

COLDER AIR WILL MOVE INTO THE REGION TONIGHT...WITH RAIN SHOWERS
CHANGING TO SNOW SHOWERS OVER THE HIGHER ELEVATIONS OF THE
ADIRONDACKS AND GREEN MOUNTAINS. SNOW SHOWERS ARE ALSO POSSIBLE OVER
THE SAINT LAWRENCE VALLEY OF NORTHERN NEW YORK AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WESTERLY WINDS GUSTING TO 35 TO 45 MPH ARE EXPECTED TO CONTINUE INTO
SUNDAY. SNOW SHOWERS ARE ALSO EXPECTED OVER THE HIGHER ELEVATIONS
OF THE ADIRONDACKS AND GREEN MOUNTAINS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 8, 6:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
604 PM EDT SAT MAY 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 W WATERBURY           44.34N 72.81W
05/08/2010  E0.25 INCH       WASHINGTON         VT   TRAINED SPOTTER

&&

MB
Local storm report, May 8, 6:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
607 PM EDT SAT MAY 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             WATERBURY               44.34N 72.75W
05/08/2010  E0.25 INCH       WASHINGTON         VT   TRAINED SPOTTER

            ALSO REPORTED GUSTY WINDS AND HEAVY RAIN

&&

MB
Special weather statement, May 8, 6:11 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
611 PM EDT SAT MAY 8 2010

VTZ003-004-006>008-010-012-018-019-082315-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON...
STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
SPRINGFIELD...WHITE RIVER JUNCTION...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
611 PM EDT SAT MAY 8 2010

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL...

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN
VERMONT THROUGH 715 PM TONIGHT. EXPECT SOME OF THE STORMS TO HAVE SMALL
HAIL AND GUSTY WINDS. A SPOTTER IN WATERBURY REPORTED PEA SIZE HAIL
AND GUSTY WINDS WITH A THUNDERSTORM AT 600 PM. THE GREATEST LIKELIHOOD
OF THUNDERSTORMS PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZE HAIL
WILL BE ACROSS WASHINGTON AND CALEDONIA COUNTIES AS WELL AS NORTHERN
RUTLAND...NORTHERN WINDSOR...AND ORANGE COUNTIES.

AS THUNDERSTORMS APPROACH...SEEK COVER IMMEDIATELY!

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor58 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.